Alert archive / Florida / Rip Current Statements in 2019

Rip Current Statement 35, NWS Mobile, AL

November 21, 2019Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this rip current statement at Nov 21, 2019, 4:27 AM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It took effect at Nov 23, 2019, 6:00 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2019, 4:27 AM CST (10:27 UTC)
In effect from
Nov 23, 2019, 6:00 AM CST
Expired
Nov 24, 2019, 6:00 AM CST
In force
24 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WHUS44 KMOB 211027
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
427 AM CST Thu Nov 21 2019

ALZ265-266-FLZ202-204-206-211900-
/O.NEW.KMOB.RP.S.0035.191123T1200Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
427 AM CST Thu Nov 21 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

The National Weather Service in Mobile has issued a High Rip
Current Risk, which is in effect from Saturday morning through
late Saturday night. 

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED.
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard. 
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
8 follow-up statements
960 
WHUS44 KMOB 212157 AAA
CFWMOB

Coastal Hazard Message...UPDATED
National Weather Service Mobile AL
357 PM CST Thu Nov 21 2019

ALZ265-266-FLZ202-204-206-221200-
/O.CON.KMOB.RP.S.0035.191123T1200Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
357 PM CST Thu Nov 21 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
894 
WHUS44 KMOB 221048
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
448 AM CST Fri Nov 22 2019

ALZ265-266-FLZ202-204-206-221900-
/O.CON.KMOB.RP.S.0035.191123T1200Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
448 AM CST Fri Nov 22 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
809 
WHUS44 KMOB 221759
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1159 AM CST Fri Nov 22 2019

ALZ265-266-FLZ202-204-206-230200-
/O.CON.KMOB.RP.S.0035.191123T1200Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1159 AM CST Fri Nov 22 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH LATE SATURDAY NIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
686 
WHUS44 KMOB 230200
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
800 PM CST Fri Nov 22 2019

ALZ265-266-FLZ202-204-206-231000-
/O.CON.KMOB.RP.S.0035.191123T1200Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
800 PM CST Fri Nov 22 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM CST SATURDAY
THROUGH LATE SATURDAY NIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
577 
WHUS44 KMOB 231024
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
424 AM CST Sat Nov 23 2019

ALZ265-266-FLZ202-204-206-231830-
/O.CON.KMOB.RP.S.0035.191123T1200Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
424 AM CST Sat Nov 23 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
986 
WHUS44 KMOB 232052
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
252 PM CST Sat Nov 23 2019

ALZ265-266-FLZ202-204-206-240600-
/O.CON.KMOB.RP.S.0035.000000T0000Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
252 PM CST Sat Nov 23 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
202 
WHUS44 KMOB 240301
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
901 PM CST Sat Nov 23 2019

ALZ265-266-FLZ202-204-206-241200-
/O.CON.KMOB.RP.S.0035.000000T0000Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
901 PM CST Sat Nov 23 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY...

* WHERE...Gulf beaches of Alabama and Northwest Florida

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
700 
WHUS44 KMOB 241208
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
608 AM CST Sun Nov 24 2019

ALZ265-266-FLZ202-204-206-241315-
/O.EXP.KMOB.RP.S.0035.000000T0000Z-191124T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
608 AM CST Sun Nov 24 2019

...HIGH RIP CURRENT RISK HAS EXPIRED...

The high threat for rip currents has ended this morning. There
still remains a Moderate Risk for Rip Currents so anyone venturing
into the water today should continue to exercise caution and swim
near lifeguards. 

$$

JLH

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this rip current statement went out at Nov 20, 11:35 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Nov 20, 11:35 PM CST, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1135 PM CST Wed Nov 20 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...VFR conditions are expected to prevail through
Thursday, except for the potential for MVFR ceilings to develop
Thursday evening. Light and variable winds tonight become
southeasterly 5 to 10 knots on Thursday, then decrease to a light
southerly flow Thursday evening. /29

&&

.PREV DISCUSSION... /issued 525 PM CST Wed Nov 20 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...VFR conditions prevail for the next 24 hours. Light
and variable winds tonight become southeasterly 5 to 10 knots on
Thursday. /29

PREV DISCUSSION... /issued 328 PM CST Wed Nov 20 2019/

NEAR TERM /Now Through Thursday/...Upper level ridging will
continue to build over the southeastern CONUS through Thursday.
This, coupled with surface high pressure, will keep dry and mostly
clear conditions through the near term period. However, by Thursday
afternoon, surface high pressure will begin to move off to the east,
giving way to a cold front slated to move through the region early
this weekend. An increase in cloud cover is expected into Thursday
evening as well with the transition of airmass.

Temperatures will be just above the seasonal norm through tomorrow,
with overnight lows in the mid to upper 40s inland to around 50
degrees along the coast. Furthermore, the formation of sea fog is
possible through dawn, particularly form Mobile bay westward. This
is due to a sufficient land/ocean temperature gradient along the
coast as well as winds beginning to shift to the southeast. Highs
tomorrow afternoon will then be similar to this afternoon, with
temperatures in the lower 70s. /26

SHORT TERM /Thursday night Through Saturday night/...As a surface
anticyclone continues moving off to the east of our region, a
low-level return flow will remain in progress until a cold front
passage sometime on Saturday (currently we are expecting the cold
front to pass west of I-65 during the morning hours of Saturday
and east of I-65 during the afternoon). Some sea fog could form
Friday evening and into early Saturday morning from Mobile Bay
westward (and out to 20-30 nm) as the warm surface air flowing
over shelf waters that are will be about 10 deg(F) colder at that
time, could aid in the formation. Would expect this to end from
west to east once the precipitation moves in ahead of the front
after midnight. We are not expecting severe thunderstorms with
the passage of this system, however a few isolated storms will be
possible both along and ahead of the front. The thermodynamic
instability is very limited, despite a recent trend in the models
to increase the value of surface dewpoints into the low and middle
60s deg(F). Also the incoming mid- and upper trough trough weakly
forcing this event will possess a very positive-tilt nature and
this is not favor to downstream pre- cursor deep-layer
differential divergence to enhance narrow mesoscale ascent along
and ahead of the cold front (better north of our area in central
AL). For what little bit of thermodynamic instability there is, it
is out of phase with the best verticaL wind shear. By the time
the best instability arrives, what were once veering local wind
profiles become more unidirectional and this has been persistent
consensus for the past several days in several models. Both cold
and dry air advection commences saturday night and skies clear
from the west. Sunday morning's lows will be in the 40s deg(F).
/23 JMM

LONG TERM /Sunday Through Wednesday/...Dry high pressure and
persistent upper troughing persists through Monday night. between
Sunday and Tuesday, a series of shortwaves move through the broad
mean longwave trough and re-enforce existing conditions. After
that time, there is much uncertainty in a couple of systems that
try to form in the lee of the Rockies. Given this uncertainty in
their development, it is hard to pinpoint how far south any
associated cold fronts (and associated rainbands) would make it
as these systems move south out into the Plains and deepen, only
to quickly re-curve sharply northward. This high degree of
uncertainty is supported by large spread in the GEFS ensemble
members for the 500 hPa geopotential height field. At this point,
looks like a WNW flow aloft becomes more zonal Tuesday and even
SW by Wednesday. This would be a mainly dry pattern whereby high
clouds may stream across the region with near normal temperatures
(i.e., 60s and perhaps lower 70s deg(F) for highs and nighttime
lows in the 40s and 50s deg(F)). /23 JMM

MARINE...Surface high pressure will continue over the southeast
today, but begin to shift off to the east tomorrow. Winds during
this time will shift from being easterly to being from the
southeast. A cold front will then advance towards the southeastern
CONUS Friday morning, with passage expected on Saturday. A few
thunderstorms will also be possible along and ahead of the surface
front. In addition, winds will shift to be southwesterly,
increasing in intensity, before frontal passage Saturday. Winds
are then expected to shift to be out of the northwest through the
evening Saturday after frontal passage. Thus, a Small Craft
Advisory is likely this weekend, given this scenario. Winds are
then expected to decrease by early next week as surface high
pressure returns for the region. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 20, 4:29 AM CST, 23 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
429 AM CST Wed Nov 20 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
429 AM CST Wed Nov 20 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a Moderate to High Risk of dangerous rip currents on area
coastal beaches Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>636-650-655-670-675-211030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
429 AM CST Wed Nov 20 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

Nearby

Rip Current Statements in Florida, 2019Rip Current Statements in Alabama, 2019Every rip current statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.